Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 56, NWS Aberdeen, SD

July 1, 2000Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 2000, 11:34 PM CDT for Marshall County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2000, 11:34 PM CDT (04:34 UTC)
Expired
Jul 2, 2000, 12:00 AM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 11:45 PM CDTHail 1.75Veblen, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 1, 9:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3394 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS53 KABR 020435
SVRABR
SDC091-020500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1134 PM CDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF BRITTON...MOVING SOUTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLHEAD AROUND 1145 PM CDT
  FORT SISSETON STATE PARK AROUND 1150 PM CDT
  LAKE CITY...ROY LAKE STATE PARK AROUND 1155 PM CDT
  EDEN AROUND MIDNIGHT CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.
$$

LAT...LON 4594 9763 4575 9780 4556 9735 4583 9722
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:05 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 9:05 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SAT JUL 01 2000

UPDATED FOR NEW WATCH AND THUNDERSTORM TRENDS. KABR 88D INDICATED
A BAND OF THUNDERSTORMS FROM NORTHEAST BROWN INTO NORTHERN ROBERTS
COUNTY. OTHER THUNDERSTORMS WERE WEST RIVER MOVING EAST AT THIS
TIME. MAIN THREAT IS STRONG WINDS AND LARGE HAIL WITH SOME OF THESE
STORMS.

.ABR...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2AM CDT...
       1AM MDT FOR MUCH OF NORTH CENTRAL...NORTHEAST...AND
       CENTRAL SOUTH DAKOTA.

ECKBERG

In the hours before

Local storm report, Jul 1, 10:03 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1003 PM CDT SAT JUL 1 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    10 ENE FREDERICK          SD   .88 INCH HAIL
07/01/00   BROWN

0900 PM    9 E FREDERICK             SD   .88 INCH HAIL
07/01/00   BROWN                          WINDOWS BROKEN OUT OF A
                                          HOUSE

KWH
Local storm report, Jul 1, 10:03 PM CDT, 1 hour 31 minutes before
LSRABR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1003 PM CDT SAT JUL 1 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0901 PM    9 E FREDERICK             SD   .88 INCH HAIL
07/01/00   BROWN                          WINDOWS BROKEN OUT OF A
                                          HOUSE

KWH
Local storm report, Jul 1, 10:18 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1018 PM CDT SAT JUL 1 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    8 N COLUMBIA              SD   2.50 INCH HAIL
07/01/00   BROWN                          REPORTED AT SAND LAKE
                                          NATIONAL WILDLIFE REFUGE.

KWH

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:30 PM CDTSevere Thunderstorm WarningABRBrown30 min
Jul 1, 8:00 PM CDTSevere Thunderstorm WarningABRBrown45 min
Jul 1, 8:47 PM CDTSevere Thunderstorm WarningABRBrown43 min
Jul 1, 10:38 PM CDTSevere Thunderstorm WarningABRDewey52 min
Jul 2, 12:18 AM CDTSevere Thunderstorm WarningABREdmunds27 min
Jul 2, 12:52 AM CDTSevere Thunderstorm WarningABRBrown38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.